View Full Version : Can albuterol sulfate cause or intensify hypomania?


BellaVita
10-06-14, 08:04 PM
I would go research this, but I told a friend I wouldn't. :)

So I'm coming here and asking you all to do it for me :p

A while ago I blamed an episode on my albuterol cuz I thought "oh that must've caused my weird behavior" and then was told no, that's not true that's the bipolar talking.

Anyone care to do a quick google search for me to see if there is *any* connection between albuterol and mania?

Thanks :p

Abi
10-06-14, 08:15 PM
Im too lazy to search but I doubt it.

I take the stuff from time to time.

namazu
10-06-14, 09:34 PM
I couldn't find much info suggesting a link in the scientific literature.

There was an old (1981) case report of oral (pill-form) salbutamol (like albuterol) linked to mania, and some investigations in the late 1970s of whether it could be used to treat depression. But really not much.

Albuterol can, by itself, increase jitteriness and agitation, and in combination with stimulants, that effect can be increased. I'm not sure this says anything about its ability to induce hypomania.

But if you're headed in that direction anyway, or already in the midst of an episode, I would not be surprised if albuterol might exacerbate (make worse) the feelings of hyperactivity, insomnia, agitation, etc.

silivrentoliel
10-07-14, 08:00 AM
Albuterol sometimes made me feel antsy, which, last I experienced a moderate to severe bout of mania, was quite similar, but I don't think it causes actual maniac episodes.

Little Missy
10-07-14, 08:04 AM
In the PDR it says albuterol can cause depression.

TygerSan
10-07-14, 08:31 AM
I think there's a lot of drugs/meds/interactions that can converge to produce the perfect storm, so to speak.

Is albuterol a steroid? I do know that prednisone can cause sucky mood issues and even psychosis in some people, so if albuterol is a steroid, it may have contributed to an episode.

Clearly, it's worth talking to a professional about. A pharmacist might be more in-tune with medications and potential interactions than a physician, even.

namazu
10-07-14, 02:00 PM
Is albuterol a steroid? I do know that prednisone can cause sucky mood issues and even psychosis in some people, so if albuterol is a steroid, it may have contributed to an episode.

Albuterol isn't a steroid. (http://en.wikipedia.org/wiki/Salbutamol)

It's often used as a "rescue inhaler" for asthma attacks or as a prophylactic measure (before exercise) in people with exercise-induced asthma.

That said, steroid inhalers or oral steroids are sometimes prescribed simultaneously with albuterol for longer-term control of inflammation in asthma.

(You're right that prednisone can have all kinds of effects on mood / focus, etc. Oddly, my own experience with oral prednisone, which I took for a brief period when my asthma was flaring up, was that I could concentrate better and felt calmer. Go figure! I don't think that's typical.)

InvitroCanibal
10-12-14, 01:06 AM
It can for sure. "e most common side effects are finetremor,*anxiety,*headache,*muscle cramps,*dry mouth, and*palpitation.[18]*Other symptoms may include*tachycardia,*arrhythmia,*flushing,myocardi al ischemia*(rare), and disturbances of sleep and behaviour.[18]*Rarely occurring, but of importance, are allergic reactions ofparadoxical*bronchospasm,*urticaria," however this would usually have to be a very high dose. All bronchiodialaters are usually levo isomer stimulants. They should mostly affect the peripheral systems. Its not impossible for it to destabilize but it is unlikely. If you were worried about it, chances are you were already unstable. The inhaler mighta just given you a small push

It is more likely a poor sleep routine or skipped meds will cause destabilization. Also it is bipolar season, so you have to be careful.

Meaning, mind your habits and make sure nothing has changed